Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

197 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Is flying safe when suffering from severe allergic reaction to antibiotics?

Answered by
Dr.
Dr. Chobufo Ditah

General & Family Physician

Practicing since :2009

Answered : 6185 Questions

default
Posted on Mon, 4 Aug 2014 in Child Health
Question: Hi My son had an allergic reaction to an antibiotic and had to stay in the hospital in Spain for 5 days, because of a rash on both legs. The Dr. put him on anti-inflammatory meds. and Steroids. He had a flare up 4 days after he left the hospital from too much walking. He is on a steroid regime. In one week he will be flying from Spain back to the U.S.
Is it safe for him to fly?He has been out of the hospital for 7 days. Had one flair-up since leaving hospital.
The left ankle has two blood blisters. Slowly improving. He has been off his feet other than going to the bathroom and getting up to eat. His flight leaves in 5 days from Spain to U.S.
Are flair ups common? Do they usually appear to be like a blood blister? The blood blisters are the size of a pea. Since this was an allergic reaction from an antibiotic, will there be any prolonged affects? Dr. said he had Vascilitis.
doctor
Answered by Dr. Chobufo Ditah 2 hours later
Brief Answer:
It is safe to fly back!

Detailed Answer:
Hi and thank you so much for this query.

I am so sorry to hear about this drug reaction that your son had. I am happy he has been improving on a general note. He should take special note of what antibiotic this was and make sure he reports to all doctors before prescriptions so that they can factor it in before prescribing any medications in future.

Flare ups are not common. Symptoms get better after the causative drug has been identified and stopped. This is the best treatment. Steroids would help prevent aggravation of symptoms and offer rapid relieve.

The principal manifestation of drug reactions are blisters and a rash. This is typical and seems to be related to a sulfa drug. He should drink enough fluids and eat healthy. There would not be any longterm complications unless they have already developed at this time. If there are no complications right now, there would be nothing to fear in the future as this drug is no longer available in his system to continue causing damage.

I hope this helps. I wish your son well and a safe flight back to the USA. Feel free to ask for more information and clarifications if need be. Thanks for using our services, we very much appreciate that.

Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Chobufo Ditah 2 hours later
another concern that I have for my son is that the blister that he has on the outside of his left ankle is taking a while to heal, is there something my son can do other than keeping his feet up and taking his prescribed medication to clear up the blister?
Also, Is it okay for him to walk while having the blister on his ankle?
Is there a chance for the blister if not healed in 5 days when his flight leaves, to clot and go through his blood stream to his vital organ while inflight?I have another question, my son is taking the steroid (10 days) and he went to bed with a headache and awoke with a low grade fever 99.9. Can he take Tylenol while on steroids? Also, could the steroids cause a fever and a headache?
doctor
Answered by Dr. Chobufo Ditah 26 hours later
Brief Answer:
See below

Detailed Answer:
1. He should keep the blister clean and disinfect often with an antiseptic like Iodine in addition to raising the legs. Walking is okay but should be kept at minimum required to favor healing.

2. The blister cannot cause a clot to go to his vital organs. Blisters are very superficial and have nothing to do with blood vessels. However, vasculitis is a risk factor for clots and he should do require foot exercise, stretching on the plane so as to avoid stagnation that can favor a clot formation.

3. Yes, he can take tylenol while on steroids. Steroids are not the cause of this fever and headache. The fever is probably related to the inflammatory process associated with this drug reaction.

I hope this helps. I wish him well.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,  
Drug/Medication ,   ,  

Recent questions on  Sulfa

doctor1 MD

I recently saw an ENT doctor about my fairly constant sinus infections (something I've dealt with for years). The conclusion he came to is that I actually have a chronic sinus infection that flares up and is only partially beaten back by the...

doctor1 MD

can a patient that is allergic to sulfa drugs use celebrex

doctor1 MD

Hi, I have welts, I am to the point of digging my skin. I am taking diphenhydramine Hydrochloride, 25, mg Antihistamine but it is not doing the job. Still waking up at night digging. My B.P. meds are Losaartan Potassium 100mg which I don't believe...

doctor1 MD

Hi I think I have pink eye, I had it once about a year ago (thanks to my pre-schoolers); I am allergic to sulfa and had a horrible reaction to the eye drops they gave me last time- what is safe treatment and what should I not use if I am allergic to sulfa?

doctor1 MD

I am currently on benicar 20/12.5 . for approx. 1 yr. I am allergic to sulfa. I have had many skin burning and issues in the last yr. Does this medication have sulfa in it. And what would happen if I got another script without diuretic in it. this was brought to my attention by my pharmacist. On this drug for hgh BP.

doctor1 MD

I am a man who took sulfa drug for a prostrate problem, then had hernia surgery almost 2 weeks ago. I now have a red rash on my groin area and red dots on my penis. Could this be a yeast infection from the sulfa? I stopped the sulfa almost 2 weeks ago?